Iowa, 2025

Hail in Iowa, March 29, 2025

March 29, 2025 · NWS DMX · 1 event in 1 county or zone

A surface low lifted out of Kansas and across Iowa on the evening of March 29th and overnight into March 30th. Within the vicinity of the triple point, instability was maximized near 1000 J/kg with modest lapse rates in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A surface low lifted out of Kansas and across Iowa on the evening of March 29th and overnight into March 30th. Within the vicinity of the triple point, instability was maximized near 1000 J/kg with modest lapse rates in place. This allowed for small hail within a few thunderstorms, including a quarter sized hail report in Jasper county just after midnight local daylight time. Interestingly, colder air filtered in later that day with light snow of up to an inch falling in the same area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 29, 11:16 PM CST, 11 minutes earlier. Its key messages:

  • -Showers and storms becoming more widespread this evening. A few strong to severe storms possible this evening. -Cooler and breezy Sunday, with lingering morning rain south and east while northern Iowa receives light rain/snow into the afternoon. -Additional precipitation chances Tuesday into Wednesday with chances of a few severe storms Tuesday night into Wednesday morning with main threat from large hail.
Area forecast discussion, Mar 29, 11:16 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1216 AM CDT Sun Mar 30 2025

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

-Showers and storms becoming more widespread this evening. A
 few strong to severe storms possible this evening.

-Cooler and breezy Sunday, with lingering morning rain south and
 east while northern Iowa receives light rain/snow into the
 afternoon.

-Additional precipitation chances Tuesday into Wednesday with
 chances of a few severe storms Tuesday night into Wednesday
 morning with main threat from large hail.

&&

.DISCUSSION...
Issued at 250 PM CDT Sat Mar 29 2025

Surface front extends from southwest Iowa to near the Des Moines
metro up to near Dubuque this afternoon.  A few showers have
remained north of the front with a few lightning strikes but nothing
too significant.  Meanwhile, capping continue to inhibit convection
along and south of the front this afternoon.  A surface low in north
central Kansas will traverse the boundary this afternoon and into
tonight passing across central Iowa. Kinematic forcing increases
greatly into the evening with the approach of the shortwave and
precipitation is expected to expand north of the front across west
central into northwest Iowa by late afternoon into the evening.
Given the decent mid level lapse rates, some thunder is expected
with this activity and the stronger cells may produce some small
hail.  Meanwhile, as the surface low approaches along with some mid
level cooling should be sufficient for some convection near the
triple point as it moves northeast across central Iowa.  MUCAPES
will be near 1000 J/KG in vicinity of the low and with modest mid
lapse rates, some hail may occur with these storms or a strong wind
gust. There is also a narrow slice of 0-3km CAPE near the triple
point along with decent SRH which may lend to some minor tornado
potential, however the low level lapse rates are likely to limit
this threat.  This convection is likely to race northeast and out of
the area shortly after midnight.   Otherwise, as the surface low
departs, cold advection increases overnight with strengthening
northwest winds.

A second deepening shortwave passes just southeast of Iowa on
Sunday. This reinvigorates precipitation in an expanding deformation
zone across northern Iowa during the day.  With cooler surface air
arriving and synoptic forcing cooling the sounding, some snow is
likely to mix with the rain during the day although any
accumulations would be light and limited to grassy areas across the
north.  Otherwise, temperatures are forecast to be substantially
cooler as the brisk northwest wind persist through the day.  Cold
advection persist into Monday with quiet but cool weather.

Warm advection increases into Tuesday with strong theta-e advection
along with robust isentropic lift.  Precipitation, which may
initially be snow in far northern Iowa is expected to develop as
moisture transport strengthens into the state.  The bulk of
precipitation remains across the far north during the day with any
snow changing to rain as temperatures rise with the strong warm
advection.  Strong low level flow from the south persists into
Tuesday night ahead of an approaching upper low.  Both GFS and Euro
develop convection just southwest of Iowa and spread it rapidly
northeast across the state on Tuesday night on the nose of a 50kt+
low level jet.  Convective development is likely to be robust given
the very strong theta-e advection combined with strong kinematics.
Some severe storms, with main risk from hail or possible into the
overnight and Wednesday morning as the convection races to the
northeast in the strong southwest mean flow.  However, once the
convection passes, strong subsidence and drying develops across much
of the state outside of the far north which may see some light
precipitation into the afternoon and evening hours.  Quiet
conditions return once again on Thursday with another system passing
into the Plains on Friday into Saturday.  Differences in
deterministic guidance develop at this point with a wetter Euro
solution vs a somewhat drier GFS outcome later Friday into Saturday
with plenty of time to adjust as needed.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1216 AM CDT Sun Mar 30 2025

Areas of showers and thunderstorms remain near KDSM and KMCW
early this morning, and are expected to move northeast across
the area through the morning hours, which may impact KALO and
KOTM through at least sunrise. Otherwise across the north, rain
showers may see a mix of snow at times through at least the
afternoon as colder air moves into the area, which may allow for
periods of lower visibilities. Low ceilings are expected to
remain with resultant MVFR/IFR conditions throughout much of the
TAF period, before lifting around 03-06z into Monday. Winds
will shift more north/northwesterly with the departing system,
bringing gusty winds around 20-25+ knots.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Cogil
AVIATION...Bury
Hazardous weather outlook, Mar 29, 2:39 PM CST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
339 PM CDT Sat Mar 29 2025

IAZ004>007-015-016-023-024-033-034-044-302045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas-
Humboldt-Sac-Calhoun-Crawford-
339 PM CDT Sat Mar 29 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorm chances are forecast this evening. A few strong
storms are possible, with hail being the main concern. However,
gusty winds and a brief tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Non-severe thunderstorms are possible Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ017-025>028-035>039-045>050-057>062-070>075-081>086-092>097-
302045-
Cerro Gordo-Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
339 PM CDT Sat Mar 29 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorm chances are forecast this evening. The severe
weather potential remains low and is focused over central and
southern Iowa. If a severe storm did develop, hail would be the
main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Non-severe thunderstorms are possible Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely.

The radar

The Des Moines radar (KDMX), 43 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jasper

When
March 29, 11:27 PM CST
Where
Jasper County, 0.52 mi W of Prairie City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.600, -93.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242108.